It is quite common to experience some stomach discomfort on oral antibiotics. These symptoms are a result of antibiotics disrupting the bacterial balance in your gut.
Stomach discomfort can be relieved with the following interventions:
- 💦 Drink plenty of fluids
- 🧘🏼 Remain upright for at least 30 minutes post administration
To prevent the medication from causing reflux
- 🍣 Take your treatment after a meal with a full glass of water
To aid with digestion
- ♨️ Avoid spicy foods and dairy products for a few hours before or after your treatment. This can help to prevent irritation to your stomach lining.
- 💊 Trialling probiotics and prebiotics during and after a course of antibiotics
If you are using probiotics, please follow the instructions on the bottle and take it apart from your antibiotics, such as 2 hours before or after your medication.
- ⛔️ Avoid taking certain anti-acids
Antacids containing aluminium, calcium or magnesium, bismuth salts and preparations containing iron impair absorption of your medication
- 🥛 Replace lost salts and minerals with oral rehydration drinks
These drinks should be available at your local pharmacy.
If your symptoms continue despite these tips, please reach out to our Medical Support Team via the support button below.
Please pause your treatment while waiting for further assessment. Alternatively, please see your local GP for an in-person assessment if your symptoms are not subsiding or worsening.
🚨 If your stomach discomfort is accompanied by any of the following symptoms, please seek medical attention from your nearest Emergency Department: Blood or pus in the stool, fever >38.5 degrees, signs of dehydration (such as decreased urination, lethargy or listlessness, extreme thirst, and a dry mouth), significant abdominal pain